Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Des Moines, IA

April 24, 2002Audubon County, Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2002, 8:08 AM CDT for Audubon County, Carroll County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2002, 8:08 AM CDT (13:08 UTC)
Expired
Apr 24, 2002, 8:45 AM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Audubon County, IA, Carroll County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 241308
SVRDSM
IAC009-027-241345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
807 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA
  SOUTHERN CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 845 AM CDT

* AT 806 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF AUDUBON...OR ABOUT 60 MILES
  NORTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  THROUGH NORTHERN AUDUBON THROUGH 830 AM
  NEAR GRAY NOW

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM WEDNESDAY
AFTERNOON FOR SOUTHERN IOWA.

BARLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:40 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 24, 1:40 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT WED APR 24 2002

SHORT TERM...
TWO FINE LINES SHOWING UP ON FSD RADAR WITH PREFRONTAL TROF
APPROACHING KOTG AND KORC, WITH COLD FRONT ABOUT THROUGH KFSD TO
KODX.  MOISTURE CONVERGENCE HAS BEEN INCREASING ALONG THE FRONT,
AIDED BY VERY LARGE PRESSURE RISES IMMEDIATELY BEHIND FROPA ON THE
ORDER OF +9 MB/3HR.  TRIPLE POINT AREA (TROF/COLD FRONT/WARM FRONT)
NEAR KSUX IS WHERE I WOULD EXPECT BEST CHANCE OF INITIATION NEXT 1-2
HRS, WITH LINE LIKELY FILLING IN FAST OVER NEBRASKA SHORTLY AFTER.
CORFIDI VECTORS AND WEAK WARM FRONT THAT STRETCHES INTO NORTHERN MO
WOULD TEND TO LEAD LINEAR MCS IN THIS DIRECTION AFFECTING MAINLY SW
AND SC IA THIS MORNING.  THE META UPPER DIVERGENCE BULLSEYE IS ALSO
ALONG THIS ZONE, WITH WEAKER FORCING FURTHER NE.  LOW AND MID LEVEL
SR-INFLOW WILL BE ENHANCED AS MCS TRACKS SE, WITH SEVERE THREAT
INCREASING AS LINE EVOLVES INTO SOUTHERN IA AND NORTHERN MO AS
HIGHER CAPE VALUES ARE INGESTED.  WIND THREAT SEEMS PRETTY DECENT
GIVEN RATHER HIGH DCAPES OVER 1000 J/KG AND HODOGRAPHS BECOMING MORE
UNIDIRECTIONAL.  AFTER FRONT PASSES, THERE SHOULD BE A BRIEF SPIKE
IN WIND SPEEDS, THEN A SECONDARY INCREASE THIS AFTERNOON WHEN STRONG
DOWNWARD MOTION AND 100KT 500 MB JET MOVES INTO THE STATE.  STRONG
PRESSURE GRADIENT ALONG WITH JET POSITION AND STRONG DNVA,
ESPECIALLY IN NORTHERN IA, LEAD ME TO ISSUE A WIND ADVISORY FOR THIS
AFTERNOON.

LONGER TERM...
NOT MUCH CHANGE REQUIRED TO REST OF FORECAST PACKAGE.  WINDS WILL
SUBSIDE TONIGHT WITH CLEARING SKIES AS RIDGE BUILDS INTO THE
REGION.  COLD NIGHTS AHEAD WITH UPPER 20S TO LOWER 30S. DRY NW FLOW
WILL MAINTAIN DRY WEATHER THURSDAY WITH MOS TEMPS LOOKING ON
TARGET.  QUESTION LIES ON BEGINNING OF ISENTROPIC LIFT AND PRECIP
FRIDAY.  WILL MAINTAIN RAIN CHANCES ON FRIDAY GIVEN SOLID ISENTROPIC
ASCENT AND MOISTURE TRANSPORT.  AVN RUN IS CONSISTENT ON A SURFACE
LOW TRACK THROUGH SOUTHERN INTO EASTERN IA.  SYNOPTIC PATTERN AND
WIND FIELDS STRIKE ME AS SIMILAR TO MINI-SUPERCELL TYPE EVENTS IN
APRIL 99 AND 01. SATURDAY COULD BE QUITE BUSY IF DRY SLOT AND WARM
SECTOR CAN WORK INTO SOUTHERN IA AS ADVERTISED.   QUITE A BIT OF DEF
ZONE RAINFALL LOOKS GOOD FOR NORTHERN IA.

.DSM...WIND ADVISORY THIS AFTERNOON ALL OF CWA.

KULA

In the hours before

Special weather statement, Apr 24, 4:48 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CDT WED APR 24 2002

.A LINE OF STRONG THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG A
COLD FRONT AS IT MOVES SOUTHEAST THROUGH IOWA.  THE FRONT EARLY THIS
MORNING EXTENDED FROM NEAR SPENCER THROUGH COUNCIL BLUFFS...BUT WILL
MAKE PROGRESS INTO EASTERN IOWA BEFORE MIDDAY.  THIS LINE OF
THUNDERSTORMS WILL LIKELY INTENSIFY AS HEATING TAKES PLACE THIS
MORNING AHEAD OF THE COLD FRONT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-251100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
448 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT THIS AFTERNOON...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY.

THUNDERSTORMS
  TORNADO                      LOW              THROUGH 10 AM.
  DAMAGING WINDS (58+ MPH)     LOW              THROUGH 10 AM.
  LARGE HAIL (3/4+)           LOW              THROUGH 10 AM.
  FLASH FLOODING               NONE.

STRONG WIND                    MODERATE.        THIS AFTERNOON.
 (30+ OR GUSTS 45-57 MPH)

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW.
  TONIGHT... NONE.
  THURSDAY... NONE.

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-251100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
448 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT THIS AFTERNOON...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY.

THUNDERSTORMS
  TORNADO                      LOW              7 AM THROUGH NOON.
  DAMAGING WINDS (58+ MPH)     LOW              7 AM THROUGH NOON.
  LARGE HAIL (3/4+)           LOW              7 AM THROUGH NOON.
  FLASH FLOODING               NONE.

STRONG WIND                    MODERATE.        THIS AFTERNOON.
 (30+ OR GUSTS 45-57 MPH)

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW.
  TONIGHT... NONE.
  THURSDAY... NONE.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Local storm report, Apr 24, 7:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 AM    FONDA                     IA   .75 INCH HAIL
04/24/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

0730 AM    FONDA                     IA   .75 INCH HAIL
04/24/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 24, 7:34 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 AM    FONDA                     IA   1.25 INCH HAIL
04/24/02   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:25 AM CDTSevere Thunderstorm WarningDMXPocahontas35 min
Apr 24, 9:43 AM CDTSevere Thunderstorm WarningDMXClarke32 min
Apr 24, 10:22 AM CDTSevere Thunderstorm WarningDMXRinggold38 min
Apr 24, 10:46 AM CDTSevere Thunderstorm WarningDMXDecatur44 min
Apr 24, 10:54 AM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello36 min
Apr 24, 11:33 AM CDTSevere Thunderstorm WarningDMXDavis42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.